Alert archive / Oregon / Gale Watches in 2021
Gale Watch 6, NWS Medford, OR
NWS Medford, OR issued this gale watch at Jan 28, 2021, 2:35 AM PST. It took effect at Jan 29, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2021, 2:35 AM PST (10:35 UTC)
- In effect from
- Jan 29, 2021, 10:00 PM PST
- Expired
- Jan 29, 2021, 2:16 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
470 WHUS76 KMFR 281035 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 235 AM PST Thu Jan 28 2021 PZZ350-356-370-376-282345- /O.CON.KMFR.SC.Y.0015.000000T0000Z-210129T0600Z/ /O.NEW.KMFR.GL.A.0006.210130T0600Z-210131T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 235 AM PST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING... * WHAT...Steep seas 10 to 14 ft at 15 seconds today. South winds 30 to 35 kt with gusts up to 45 kt and wind-driven seas of 13 to 18 ft are possible this weekend. * WHERE...All areas. * WHEN...Steep seas will gradually diminish through this evening. Winds and seas are expected to increase again Friday, with Gales and very steep, hazardous seas possible by Friday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
263 WHUS76 KMFR 282322 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 322 PM PST Thu Jan 28 2021 PZZ350-356-370-376-291200- /O.CON.KMFR.SC.Y.0015.000000T0000Z-210129T0600Z/ /O.CON.KMFR.GL.A.0006.210130T0600Z-210131T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 322 PM PST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING... * WHAT...Steep seas 10 to 14 ft at 15 seconds into this evening. South winds 30 to 35 kt with gusts up to 45 kt and wind-driven seas of 13 to 18 ft are possible Saturday into Sunday. * WHERE...All areas. * WHEN...Steep seas will gradually diminish through this evening. Winds and seas are expected to increase again Friday afternoon, with Gales and very steep, hazardous seas possible by Friday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
192 WHUS76 KMFR 291016 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 216 AM PST Fri Jan 29 2021 PZZ350-356-370-376-292330- /O.UPG.KMFR.GL.A.0006.210130T0600Z-210131T1800Z/ /O.NEW.KMFR.SC.Y.0016.210130T1500Z-210131T1800Z/ /O.NEW.KMFR.GL.W.0008.210130T0600Z-210130T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 216 AM PST Fri Jan 29 2021 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 10 AM PST SUNDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 45 kt and seas 9 to 11 ft at 12 seconds expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 10 to 14 ft at 12 seconds expected. * WHERE...All areas between Florence and Pt. St. George. * WHEN...For the Gale Warning, from 10 PM this evening to 7 AM PST Saturday. For the Small Craft Advisory, from 7 AM Saturday to 10 AM PST Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jan 27, 8:57 PM PST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 27, 8:57 PM PST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 PM PST Wed Jan 27 2021
.DISCUSSION...Two bands of enhanced moisture continue to cause
snow and rain across the region. One band is associated with the
low pressure center offshore from southern Oregon. This band had
lightning activity offshore of Del Norte County as of three hours
ago. These stronger convective features are moving onshore across
western Siskiyou county, while a slightly weaker, but more
expansive portion of this band is moving through Douglas,
Joesphine, Coos, and Curry Counties. Snow levels will lower
overnight to between 1500 and 2000 feet. A Winter Weather Advisory
is in place for the above mentioned areas. The enhanced
convective nature of this band means that snow could be observed
lower than 1500 feet where valleys and gulches have retained a
pocket of cold air at the surface. One area of concern is Hays
Hill in Josephine County, where snow has been abundant and could
once again overachieve from the 1"-4" called for in the advisory,
coming in moderate-to-heavy bursts.
Between the effects of continued downsloping and the direction of
the steering winds for this westerly band, areas from Medford to
Klamath Falls north continue to be shadowed. Have lowered PoPs in
this area, but a slight chance still remains because the winds
causing this shadowing will be on the decline through Thursday
morning. The area of precipitation mainly west and north of
Medford tonight will finally get a push inland on Thursday as a
closed low settles southward. By then, snow levels should rise
above 2500 feet. Some areas along the Cascades around Diamond
Lake, Willamette Pass, and Chemult continue to receive light snow
amounts. A further 3"-4" inches is likely along highways 97, 230,
138, and 58 through Thursday morning.
The second band of moisture is to the southeast, resulting from
the back edge of moisture streaming in along the back side of a
stalled front over the northern Sierra Nevadas. This is continuing
to result in moderate upslope induced snowfall around Mt. Shasta
City and McCloud. Route 89 between Mt. Shasta City and McCloud
has been reported as closed as of 6:30 PM PST and I-5 remains shut
down south of Dunsmuir as of this writing. Check Caltrans
(quickmap.dot.ca.gov) and ODOT (tripcheck.com) web sites for the
most current road information. Surface winds will continue to
ease over the next six hours, which should begin to alleviate
already low visibilities in more open areas. At Weed, gusts have
remained in the mid-to-upper thirties and gradients will remain
conducive to advisory level gusts for at least the next six hours.
The Winter Storm Warning for zones 82 and 83, including I-5 at
Mt. Shasta City and route 89 through McCloud, is in effect until
4 PM PST Thursday. Flow aloft will begin to weaken through
tonight and shift away from the southwest direction it has
remained at for the past 36 hrs resulting in a decline in
snowfall through the day tomorrow.
If you are hoping to reap the benefits of this fresh snowfall through
winter recreation in the Mt. Shasta area please observe the
avalanche forecast provided through the Mt. Shasta Avalanche
Center. The forecast currently calls for high to extreme avalanche
danger due to the amount of fresh, wind swept snow along with
other factors. This fresh, wind swept snowfall will be present
in most all areas of the back country in our forecast area, so
please recreate with an abundance of caution in the coming days.
Winds east of the Cascades remain gusty across the higher, more
exposed terrain, but valley locations have not reported an
advisory level gust in a few hours. Will be allowing the current
wind advisory to expire at 10 PM PST. As a low center digs south
from Vancouver Island, cuts off from the main upper level flow and
dislodges the stalled front, a surge of moisture will advance
northward tonight through Thursday. 00z model runs have generally
shown slight increases to QPF and this suggests a better chance of
reaching advisory thresholds for snow across Modoc and southern
Lake Counties, especially along the Warner Mountains. Updates
reflecting this will put snowfall between the 50th and 75th
percentiles for NBM 24hr snowfall, though we are expecting the
bulk of it over a 12 hr period during the day tomorrow. Will be
sending a Winter Weather Advisory momentarily for the Warner
Mountains, including route 299 at Cedar Pass, most of Modoc County
south of route 139/299, including route 139 south between Canby
and Adin, and some areas of higher terrain in southern Lake
County, including route 140 at Warner Mountain Summit. For now
Quartz Mountain along route 140 falls just below advisory criteria
at 2"-3", here like most places east of the Cascades will also
have some snow showers overnight into Thursday, but none too
sustained/heavy to be worthy of an advisory. So, be sure to check
the point and click forecast for specific amounts where you live.
-Miles
&&
.AVIATION...For the 28/00Z TAFs...Mostly a mix of low end VFR/MVFR
conditions prevail with terrain obscurations. A band of
precipitation is draped along Curry/Josephine counties and reaching
northeastward into Douglas County and the Cascades from Crater Lake
northward. Moderate to heavy rain in this band is leading a mix of
LIFR/IFR conditions. Also, LIFR/IFR conditions persist in the Shasta
Valley where upslope flow maintains light to moderate snowfall.
Conditions will remain largely unchanged this evening and for most
of the overnight hours. Gusty winds across the higher terrain and
east side will ease overnight and guidance indicates the potential
for areas of fog and low clouds for west side valleys, especially
for areas receiving precipitation this afternoon. Conditions should
improve Thursday as another front moves through the region. /BR-y
&&
.MARINE...Updated 730 PM PST Wednesday 27 Jan 2021...Very steep and
hazardous seas along with advisory level winds will continue this
evening. Winds ease tonight and seas will gradually lower Thursday
into Friday, remaining steep through Thursday evening. Relatively
improved conditions will continue Thursday night into Friday,
however, the break will be short lived. Another strong front will
move through the region late Friday night into Saturday, bringing
strong winds and steep seas. Additional fronts will follow again
Sunday and into next week and the active weather looks to continue
through at least midweek. An extended break in the weather is
possible towards the end of next week and possibly continuing into
the following weekend. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 PM PST this evening for ORZ030-031.
Winter Weather Advisory until 10 AM PST Thursday above 1500 feet
in the for ORZ024.
Winter Weather Advisory until 10 AM PST Thursday above 2000 feet
in the for ORZ023.
Winter Weather Advisory until 10 AM PST Thursday above 2000 feet
in the for ORZ025-026.
CA...Wind Advisory until 10 PM PST this evening for CAZ084-085.
Winter Weather Advisory until 10 AM PST Thursday for CAZ080.
Winter Storm Warning until 4 PM PST Thursday below 8500 feet in
the for CAZ082-083.
Winter Storm Warning until 10 PM PST this evening for CAZ081.
Pacific Coastal Waters...Small Craft Advisory from 10 PM this evening to 10 PM PST
Thursday for PZZ350-356-370-376.
Hazardous Seas Warning until 10 PM PST this evening for
PZZ350-356-370-376.In the hours before
Local storm report, Jan 27, 11:05 PM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1105 PM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HEAVY SNOW MOUNT SHASTA 41.32N 122.31W
01/27/2021 E6.0 INCH SISKIYOU CA TRAINED SPOTTER
ESTIMATES 3 FT OF SNOW ON THE GROUND.
&&
MNFLocal storm report, Jan 28, 12:29 AM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1229 AM PST THU JAN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND DMG 1 WNW WILDERVILLE 42.39N 123.48W
01/27/2021 JOSEPHINE OR UTILITY COMPANY
PACIFIC POWER REPORTS 45,000 CUSTOMERS IN
THE AREA WITHOUT POWER AT TIME OF REPORT.
&&
BPNLocal storm report, Jan 28, 12:34 AM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1234 AM PST THU JAN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 3 ESE APPLEGATE 42.24N 123.11W
01/26/2021 JACKSON OR BROADCAST MEDIA
TREE DOWN ACROSS HIGHWAY 238 BETWEEN RUCH
AND APPLEGATE.
0400 PM NON-TSTM WND DMG 1 WSW PHOENIX 42.27N 122.83W
01/26/2021 JACKSON OR BROADCAST MEDIA
TREE FELL ON HOUSE, EXTENSIVE DAMAGE TO
ROOF.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.